Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

December 6, 20214 counties in West Virginia

NWS Charleston, WV issued this special weather statement at Dec 6, 2021, 7:28 AM EST for 4 counties in West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 6, 2021, 7:28 AM EST (12:28 UTC)
Expired
Dec 6, 2021, 8:15 AM EST
In force
47 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
30

Counties Cabell County, WV, Jackson County, WV, Mason County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 44 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS81 KRLX 061228
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
728 AM EST Mon Dec 6 2021
 
OHZ087-WVZ005>008-014-061315-
Lawrence OH-Jackson WV-Mason WV-Wayne WV-Cabell WV-Putnam WV-
728 AM EST Mon Dec 6 2021

...A strong thunderstorm will impact portions of southeastern
Lawrence, central Mason, Cabell, Putnam, central Jackson and north
central Wayne Counties through 815 AM EST...

At 724 AM EST, Doppler radar was tracking a strong thunderstorm over
Proctorville, moving east at 55 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Huntington, Nitro, Ripley, Winfield, Chesapeake, Proctorville,
Hurricane, Barboursville, Milton, Eleanor, Buffalo, Poca, Ona,
Sandyville, Culloden, Kenna, Teays Valley, Burlington, Bancroft and
Athalia.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 124 and 146.
 Interstate 64 in West Virginia between mile markers 5 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3847 8250 3858 8234 3859 8219 3862 8217
      3868 8219 3888 8191 3889 8186 3894 8182
      3892 8177 3893 8176 3891 8155 3860 8167
      3863 8170 3858 8175 3852 8175 3847 8173
      3840 8189 3829 8254
TIME...MOT...LOC 1224Z 252DEG 47KT 3842 8237 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Dec 6, 7:18 AM EST, 10 minutes earlier.

Area forecast discussion, Dec 6, 7:18 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
718 AM EST Mon Dec 6 2021

.SYNOPSIS...
A strong cold front crosses today. A system Tuesday night into
Wednesday will provide wintry weather to the area. Next system
after that brings warmer weather and rain for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 700 AM Monday...

Line of showers entering the area from the west has managed to
bring down wind gusts to 30 to 35 kts in the southwest corner of
the forecast area, perhaps higher earlier in Greenup County, KY.
As waves moved up along the front, the net eastward progress of
showers overnight has been virtually nil. This trend will
quickly reverse course this morning now that the center of the
main low is moving north of the latitude of the northern edge
of the forecast area, allowing the cold front to whip east.

As of 405 AM Monday...

Showers overspreading the area early this morning will continue
to increase in coverage, ahead of and along a cold front making
its way from the lower to the middle Ohio Valley. Winds have
been gusty at times in a strong pressure gradient associated
with the system, but mixing to the surface continues to be
inconsistent, likely resulting in low level wind shear at
times, as h85 winds were already reaching 60 kts, and forecast
as high as 70 kts through daybreak this morning.

Some of the showers may also help to bring down stronger gusts,
and thunder remains possible along western fringes of the
forecast area given elevated narrow CAPE. However, with low
level mixing also limited, threats associated with convection
are minimal to nil. Instantaneous rainfall rates over the middle
Ohio were briefly exceeding two inches per hour, but hazard
threats associated with heavy rainfall are nil as these rates
are not persistent.

The northeast to southwest oriented cold front moves east
across the area later this morning through early this afternoon,
accompanied by a gusty wind shift, and followed by a sharp
decrease in rain coverage. Mixing in the wake of the front may
bring down the strongest gusts of the day in a short period of
time at and immediately following the frontal passage, with
gusts of around 40 mph within reach. This will also mix through
any ongoing low level wind shear to the surface and thus
bringing it to an end.

Precipitation switches to upslope snow showers in the mountains
tonight as cloud top temperatures get low enough for ice
crystal presence, and then even efficient dendritic growth.
However, snowfall will be limited as snow gradually diminishes
overnight, as the depth of the moist layer becomes increasingly
shallow beneath the lowering frontal/subsidence inversion.

Near term guidance reflects the stout baroclinic zone associated
with the front, with the highest temperatures today occurring
this morning, before falling into and through the 40s starting
late this morning over the middle Ohio Valley, and continuing
eastward, across the remainder of the area, this afternoon, The
freezing level drops from the higher ridges near sunset, to the
lowlands by midnight tonight. This could lead to moisture on
roads freezing, especially in the mountains, as most of the
moisture out across the lowlands should dry up. Lower to mid 20s
will be common across the area come dawn Tuesday, with teens in
the northern mountains.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 230 AM Monday...

Tuesday starts off settled with high pressure quickly moving off
to the east. Conversely, a fairly broad upper level trough will
start to affect the area by late Tuesday evening supporting
lift to an eastward progressing sfc boundary. This boundary will
supply moisture to the low levels consequently producing
precipitation by Wednesday morning. High pressure promoting
very dry air in the upper levels will deter most precipitation
before this time frame. The bulk of precip will be in the form
of snow Wednesday morning with frontogenetical forcing across
the middle of WV promoting more accumulations early on, with
little to none elsewhere.

By late Wednesday morning, lifting accelerates associated with
a vorticity max surging in along with the surface boundary as
well as with the upper level trough overhead. QPF amounts are
fairly low which are affecting the snowfall outcome.
Disregarded central guidance for QPF which seemed to be broken
on my end. Instead, used a model blend of my own with leaning
more of the weight toward the GFS while adding in NAM, WPC,
CONSALL and the Superblend. This blend promotes the bulk of
snowfall for late morning into early afternoon before
transitioning to mainly a wintry mix for the lowlands by the
early afternoon before the system kicks out toward the mountains.

Thereafter, a lingering light snow shower cannot be ruled out
in the mountains although moisture will be shallow although enough
in around the -10C isotherm according to soundings where
dendritic growth should occur enough to squeeze out a few more
showers before the evening. Cool dry weather dominates behind
the weather maker with highs in the mid to upper 30's in the
lowlands with slightly cooler temps in the higher elevations.
Overnight lows will drop down into the low to mid 20's area-
wide due to lack of clouds and northwesterly flow with
subsequent continued cold air advection.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 230 AM Monday...

To start the long term, settled weather will continue for most
of Thursday with high pressure dominating at all levels,
however long range models do have a low pressure system
traversing across Canada which will subsequently drag a cold
front through the area on Friday. With no break in between
models spin up a low associated with a broad upper level trough
over the midwest which will streamline deep southern moisture
over the area through the weekend. This will raise temperatures
to anomalously higher than average promoting a rain regime over
the weekend. Chances will increase to likelies and above for
Saturday into Sunday as the aforementioned upper trough crosses
the area and becomes elongated. This will reinforce the southern
stream of moisture across the area.

Temperatures will trend back to more seasonable on Sunday and
continue into the new work week. Models are still slightly off
with timing and location but seem to be coming together nicely,
therefore elected to accept central guidance for the weekend.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 650 AM Monday...

Showers associated with a cold front approaching from the west
will bring MVFR visibility and perhaps ceilings this morning
into this afternoon, with IFR visibility possible in briefly
heavier showers.

Timing of the front crossing today ranges from 16Z HTS, 17Z PKB
and CRW, 18Z CKB, and 19Z EKN and BKW. MVFR ceilings are most
likely an hour or two either side of the frontal passage, with
IFR visibility most likely an our or two leading up to the
frontal passage. VFR conditions will then prevail beyond the
frontal passage through tonight, except for the mountains, where
MVFR ceilings are likely to persist into tonight, longest at
EKN, where MVFR ceilings are forecast through 12Z Tuesday.

Southerly surface flow has slackened to 10 kts or less, likely
allowing widespread low level wind shear given winds aloft as
high as 70 kts. Occasional gusts to around 20 kts this morning,
increasing to 30 to 35 kts over the middle Ohio Valley ahead of
the front mid to late this morning, will likely allow for low
level wind shear concerns to diminish. Winds will shift to
southwest and then west once the front crosses, when gusts will
increase to as high as 30 to 35 kts and persist for 3 to 5 hours
following the front, before gradually diminishing through
tonight.

Strong to very strong southwest flow aloft ahead of the cold
front, as high as 70 kts this morning, will diminish to
moderate west to northwest behind the front aloft for late
this afternoon and tonight. Frontal passages like this often
produce the strongest gusts right as the front passes, as strong
winds aloft initially mix through to the surface.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Gusty winds will fluctuate, and low level
wind shear is possible as long as surface gusts are below 15
kts. Timing of deteriorating conditions in showers this morning
may vary. Flight categories could drop below MVFR along the
frontal boundary today. Timing of the frontal passage,
associated wind shift and stronger gusts, and improvement
thereafter, may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EST 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  M    L    L    M    H    H    H    H    H    H    M    H
HTS CONSISTENCY  L    M    M    M    M    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    M    M    M    H    M    H    H    M    L    H
EKN CONSISTENCY  H    M    M    M    L    L    H    H    M    L    H    H
PKB CONSISTENCY  M    M    M    M    L    H    H    M    H    H    H    H
CKB CONSISTENCY  M    L    L    L    M    H    M    H    H    H    M    H

AFTER 12Z TUESDAY...
IFR possible Tuesday night into Wednesday in snow.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JZ
NEAR TERM...TRM
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...TRM
Hazardous weather outlook, Dec 6, 5:33 AM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
533 AM EST Mon Dec 6 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-071045-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
533 AM EST Mon Dec 6 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Gusty winds from 20-35 mph are likely in the lowlands and 30-40 mph
for the mountains today into this evening. Briefly higher gusts of
up to 40 mph across the lowlands and around 45 mph for the mountains
are possible later this morning into this afternoon, with and just
behind the passage of a strong cold front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of snow or wintry mix are possible Tuesday night and
Wednesday morning. There is still some uncertainty with
precipitation type and amounts, therefore we need to continue
monitoring the situation over the next day or so to decide if a
winter weather advisory might be needed in certain areas. As of now,
forecast snow amounts up to 1-1.5 inches are possible with the bulk
of snow falling during Wednesday morning. This could make the
Wednesday morning commute fairly hazardous with slippery conditions
at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

TRM

In the hours before

Special weather statement, Dec 6, 6:12 AM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
612 AM EST Mon Dec 6 2021

KYZ101>103-OHZ086-087-061200-
Boyd KY-Greenup KY-Carter KY-Gallia OH-Lawrence OH-
612 AM EST Mon Dec 6 2021

...Strong thunderstorms will impact portions of Boyd, southern
Greenup, Carter, central Gallia and Lawrence Counties through 700 AM
EST...

At 612 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from South Webster to Freestone. Movement was east
at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ashland, Ironton, Grayson, Gallipolis, Coal Grove, Olive Hill,
Chesapeake, Cannonsburg, Lake Vesuvius, Grayson Lake State Park,
Carter Caves State Park, Catlettsburg, Greenup, Princess, Coalton,
Denton, Gesling, Greenbo Lake, Oldtown and Naples.

This includes Interstate 64 in Kentucky between mile markers 149 and
191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3834 8323 3849 8318 3854 8287 3860 8274
      3865 8277 3875 8266 3885 8265 3882 8217
      3843 8245 3842 8260 3825 8259 3827 8264
      3824 8280 3817 8293 3820 8301 3818 8305
      3827 8317 3819 8323 3821 8330 3832 8334
TIME...MOT...LOC 1112Z 269DEG 38KT 3882 8269 3814 8353

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Dec 6, 7:28 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
728 AM EST Mon Dec 6 2021

OHZ087-WVZ005>008-014-061315-
Lawrence OH-Jackson WV-Mason WV-Wayne WV-Cabell WV-Putnam WV-
728 AM EST Mon Dec 6 2021

...A strong thunderstorm will impact portions of southeastern
Lawrence, central Mason, Cabell, Putnam, central Jackson and north
central Wayne Counties through 815 AM EST...

At 724 AM EST, Doppler radar was tracking a strong thunderstorm over
Proctorville, moving east at 55 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntington, Nitro, Ripley, Winfield, Chesapeake, Proctorville,
Hurricane, Barboursville, Milton, Eleanor, Buffalo, Poca, Ona,
Sandyville, Culloden, Kenna, Teays Valley, Burlington, Bancroft and
Athalia.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 124 and 146.
 Interstate 64 in West Virginia between mile markers 5 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3847 8250 3858 8234 3859 8219 3862 8217
      3868 8219 3888 8191 3889 8186 3894 8182
      3892 8177 3893 8176 3891 8155 3860 8167
      3863 8170 3858 8175 3852 8175 3847 8173
      3840 8189 3829 8254
TIME...MOT...LOC 1224Z 252DEG 47KT 3842 8237

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 8:45 AM ESTSpecial Weather StatementRLXPutnam45 min
Dec 6, 9:15 AM ESTSpecial Weather StatementRLXLincoln45 min
Dec 6, 9:57 AM ESTSpecial Weather StatementRLXBraxton, Clay33 min
Dec 6, 9:57 AM ESTSpecial Weather StatementRLXBraxton, Clay48 min
Dec 6, 12:03 PM ESTWind AdvisoryRLXPocahontas, Randolph13 hr
Dec 6, 6:12 AM ESTSpecial Weather StatementRLXGallia, Lawrence48 min
Dec 6, 5:54 AM ESTSevere Thunderstorm WarningRLXGreenup36 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.